On properties of random dissections and triangulations


In this work we study properties of random graphs that are drawn uniformly at random from the class consisting of biconnected outerplanar graphs, or equivalently dissections of large convex polygons. We obtain very sharp concentration results for the number of vertices of any given degree, and for the number of induced copies of a given fixed graph. Our method gives similar results for random graphs from the class of triangulations of convex polygons.

This is a preview of subscription content, access via your institution.


  1. [1]

    L. Comtet: Advanced combinatorics: The Art of Finite and Infinite Expansions; D. Reidel Publishing Co., Dordrecht, enlarged edition, 1974.

    Google Scholar 

  2. [2]

    P. Duchon, P. Flajolet, G. Louchard and G. Schaeffer: Boltzmann samplers for the random generation of combinatorial structures, Combin. Probab. Comput. 13(4–5) (2004), 577–625.

    Article  MATH  MathSciNet  Google Scholar 

  3. [3]

    P. Flajolet and M. Noy: Analytic combinatorics of non-crossing configurations, Discrete Math.204(1–3) (1999), 203–229.

    Article  MATH  MathSciNet  Google Scholar 

  4. [4]

    P. Flajolet and R. Sedgewick: Analytic Combinatorics, Cambridge University Press, 2009.

  5. [5]

    É. Fusy: Quadratic exact size and linear approximate size random generation of planar graphs, in: 2005 International Conference on Analysis of Algorithms, volume AD of Discrete Mathematics and Theoretical Computer Science Proceedings, pages 125–138. 2005.

  6. [6]

    Z. Gao and N. C. Wormald: The distribution of the maximum vertex degree in random planar maps, J. Combin. Theory Ser. A89(2) (2000), 201–230.

    Article  MATH  MathSciNet  Google Scholar 

  7. [7]

    Z. Gao and N. C. Wormald: Sharp concentration of the number of submaps in random planar triangulations, Combinatorica23(3) (2003), 467–486.

    Article  MATH  MathSciNet  Google Scholar 

  8. [8]

    Z. Gao and N. C. Wormald: Asymptotic normality determined by high moments, and submap counts of random maps; Probab. Theory Related Fields130(3) (2004), 368–376.

    Article  MATH  MathSciNet  Google Scholar 

  9. [9]

    M. Habib, C. McDiarmid, J. Ramirez-Alfonsin and B. Reed: Probabilistic methods for algorithmic discrete mathematics, volume 16 of Algorithms and Combinatorics, Springer-Verlag, Berlin, 1998.

    Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Nicla Bernasconi.

Additional information

An extended abstract of this work will appear in the Proceedings of the 19th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA’ 08).

Tthis work was partially supported by the SNF, grant nr. 20021-107880/1.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Bernasconi, N., Panagiotou, K. & Steger, A. On properties of random dissections and triangulations. Combinatorica 30, 627–654 (2010). https://doi.org/10.1007/s00493-010-2464-8

Download citation

Mathematics Subject Classification (2000)

  • 05C80
  • 05C07